Changing pattern of attacks
rating: +3+x

Rick Hutley

59

Diagnosis: Episodic Cluster Headaches
Clusters started: Attacks started around the age 45

English by birth, I moved to the US 24 years ago. I am married with 4 children and have 4 siblings. There is no history of CH in my family. I am a business executive and travel worldwide on a very regular basis - and have done so for over 20 years.

My first cluster started around 14 years ago about 2 months after undergoing sinus surgery. I had suffered from sinus attacks for many years (20+) and they had become increasingly worse. A CAT scan eventually showed a deviated septum that had completely cut off the sinus on the right side of my face. The surgery was very successful but the CH attacks started on the same side as the surgery about 2 months later.

I was lucky - my surgeon recognized the symptoms immediately (all of the typical signs) and sent me to the Atlanta Headache Center. They of course had significant experience, explained what was known (and not known!) and prescribed a combination of high doses of Prednisone (on a taper), Lithium and Verapamil. My clusters occurred every year like clockwork and exhibited the usual 'alarm clock' traits of occurring at 'exactly' 1:30 in the morning, every night. The above cocktail of drugs worked well for the first few years - the attacks would stop and as soon as I started the protocol and as long as I tapered off slowing the cluster would be aborted. Imitrex injections were a god-send. They would abort an attack within 7 minutes (I know - I timed them EVERY time, eagerly counting down the seconds until I felt the rush of the drug up my neck and into my brain). It's an amazing sensation as it literally switches off the pain like a light bulb. One minute you are in absolute agony and then it's gone, instantly, and you are left drained and nauseated.

As the years progressed so did the condition. The annual nature of the clusters began to extend - first from 12 months to 14, then 18 and my last cluster occurred 2 years after the previous one. At the same time the effectiveness of the medications changed too. Whereas in the early years a single course of the Prednisone / Lithium / Verapamil protocol would stop the cluster (a 2 week cycle) in later years the clusters started to return as I tapered off. It started to take 2 cycles through these drugs - and then 3 etc. The last cluster was even worse. I had to repeat the protocol for 4 months and it still would not abort the cluster. My neurologist began to suspect that my condition was no longer episodic but had gone chronic. At the same time the number of attacks per day increased from 1 (14 years ago) to 4 - 5 per day. The onset of an attack was slower (from about 90 seconds 14 years ago to about 10 - 15 minutes today). The good news was, although the cluster period lengthen so did the inter-cluster remission period. In fact, while the clusters extended from 2 weeks to 4 months, the remission periods extended from 12 months to 2 years. This is apparently typical - the remission period lengthens far more than the clusters themselves - yay!

The high doses of Prednisone where then starting to take their toll over such a prolonged period (4 months). My doctors were concerned it was damaging my heart (congenital heart failure - tests later showed I was fine in that department) - and it certainly was having a major impact on my nervous system as I was shaking and highly agitated most of the time. They moved me to Topiramate (Topomax). This stopped the cluster but had a dramatic impact in other ways. To say it made me 'foggy' as they say on the websites is an understatement! I was completely zapped, zombie-like as my wife put it. I couldn't drive, I could barely think. You have to titrate (ramp up) on this stuff VERY slowly indeed - over many weeks. Worse of all it gave me metabolic acidosis (my blood turned to acid). My hair started falling out, I lost my appetite completely, my skin started to become irritated etc. I had to come off of that too (slowly!).

At that time something interesting occurred: I went on a trip to the UK and the airline lost my luggage. I had enough medications on me to last a few of days and had to ration myself to try and make them last but the net results was I was without the Topiramate for about 5 days - I was surviving on Imitrex injections. When the bags finally arrived I of course resume my full dosage. This appears to have shocked my system because it aborted the cluster. My rationing period enabled me to suspect that the cluster had in fact stopped and so I deliberately began to reduce my dosage of Topiramate and see what happened. The good news was - nothing - the cluster had stopped. By the time I got back home and went to see my neurologist regarding the Topiramate side effects (the metabolic acidosis), and the decision to wean me off, I was already half-way off anyway.

I have noticed over the years that whenever I have significantly changed my medications - large increases OR decreases (or in this case an airline-enforced temporary cessation) - it seems to cause the cluster to hiccup (stop for a few days). I believe this is the intent of the high Prednisone taper - the shock treatment of initial high doses followed by a gradual decline in medication. By the way - in my experience it was the Prednisone that is the 'active' ingredient in my cocktail, rather than the Lithium or Verapamil. My airline mishap had perchance caused me to shock my system when I restarted on the full dosage and that appears to have aborted the cluster.

I empathize with other members: the pain is unimaginable. My last cluster involved 4 - 5 attacks a night. They lasted an hour each (which has remained constant over the 14 years) with a 1 hour break before the next one started. My neurologist asked me to try and contain my Imitrex injections to no more than 4 per week for fear of heart damage / attack - I need 4 per night!! I tried - I honestly did - but I simply could not bare the pain. I would vomit, sweat, pace the floor back and forth and ask myself how much longer I could go on like this. What sort of life was this if I was going to suffer this every night for the rest of my life! I still had (have) a large quantity of Morphine from some recent surgery and every night I would ask myself if tonight was the night to put myself out of this agony. I would then give in and inject myself - heart attacks be dammed (that would have been a welcome release on some nights) - and promise myself that next time I would end it. I guess I was a coward at the end of the day (thank goodness!!) - I got through this and today I am thankful I didn't succumb to the temptation. Today was a great day - on the beach with my wife and kids, sun shining. Life really is worth living after all :)

My family are what keep me going. How could I leave them, no matter what my pain. They too had suffered - were suffering. They have learned there is nothing they can do for me during an attack and they kindly leave me alone to pace in agony. If anyone speaks to me they know I will simply respond, quietly between agonized gasps "please don't talk to me, please don't talk to me, please don't talk to me…" over and over and over, pacing back and forth, back and forth. Now they leave me alone - I can only imagine how much that hurts them. It seems we are all in pain…

I know there is no cure - not yet at least - but I live in hope that as this condition matures, and the cluster periods grow longer, so the inter-cluster remission periods get even longer still. My hope is that my next cluster won't occur for 3 - 5 years. Medical science is a wonderful thing and they can do a lot in that time - and if not, I still have my Imitrex.

If you suffer - you are not alone. We all feel like this. There will come a day when this will be curable. We can survive the pain - we have hope.


Timeline

Date Event
Jan 2003 sample event
Unless otherwise stated, the content of this page is licensed under Creative Commons Attribution-ShareAlike 3.0 License